FDA reviewing safety profile of abacavir, didanosine
WEDNESDAY, April 2 (HealthDay News) -- Two well-known HIV drugs, abacavir and didanosine, appear to increase the risk of heart attacks, European researchers reported Wednesday.
Based on that data, the U.S. Food and Drug Administration is now conducting a safety review of the potential risks of both drugs.
Many people with HIV take a combination of antiretroviral drugs, which include a protease inhibitor and a nucleoside reverse transcriptase inhibitor such as abacavir or didanosine. Concerns have been raised about the cardiovascular effects of long-term use of these drugs.
"We have investigated a number of drugs used to treat HIV patients for whether they are associated with an altered risk of having a heart attack," said lead researcher Dr. Jens D. Lundgren, from the University of Copenhagen in Denmark. "We have identified [that] two of those drugs were indeed associated with an increased risk of a heart attack."
The actual risk of having a heart attack when using these drugs varies with whether a patient already has underlying risk for heart attack, Lundgren added. For example, a patient who is at risk for having a heart attack will increase his or her risk by 38 percent by using either abacavir or didanosine, he said.
"However, if you have a very small underlying risk of heart attack, the risk will only be slightly increased," Lundgren said.
The report was published Wednesday in the online edition of The Lancet.
In the study, Lundgren's team collected data on 33,347 HIV patients who participated in the Data Collection on Adverse Events of Anti-HIV Drugs study (D:A:D). Specifically, the researchers looked for a connection between HIV medications and heart attack.
For commonly used drugs called nucleoside reverse transcriptase inhibitors such as zidovudine, stavudine or lamivudine, the researchers found n
All rights reserved